Richard S. Palais' Books and Papers

  • A Definition of the Exterior Derivative in Terms of Lie Derivatives , Proc. Amer. Math. Soc. 5 (1954) 902-908.
  • PalaisLetterOnSymplectic
  • A Global Formulation of the Lie Theory of Transformation Groups, Memoirs of the Amer. Math. Soc. 22 (1957).
  • On the Differentiability of isometries, Proc. Amer. Math. Soc. 8 (1957) 805-808.
  • On a class of transformation groups, (with A.M. Gleason), Amer. J. Math. 79 (1957),631-648.
  • Imbedding of compact, differentiable,transformation groups in orthogonal representations, J. Math. and Mech. 6 (1957), 674-678.
  • A covering homotopy theory and the classification of G-spaces, Proc. Nat. Acad. Sci.U.S.A. 45 (1959), 857-859.
  • Natural operations on differential forms, Trans. Amer. Math. Soc. 92 (1959),125-141.
  • Extending diffeomorphisms, Proc. Amer. Math. Soc. 11 (1960), 274-277.
  • The Classification of G-spaces, Memoirs of the Amer. Math. Soc. 36 (1960).
  • Sprays, (with W. Ambrose and I. M. Singer), An. Acad. Brasil Ci. 32 (1960) 163-178.
  • Slices and equivariant embeddings, (a chapter from Seminar on Transformation Groups, Ann. of Math. Study #6) 1960
  • On the cohomology of Lie rings, Proc. of Symposim on Differential Geometry, Tucson, Feb. 1960.
  • On the local triviality of the restriction map for embeddings, Comm. Math. Helv. 34 (1960), 306-312.
  • Logarithmically exact differential forms, Proc. Amer. Math. Soc. 12 (1961), 50-52.
  • Torus bundles over tori, (with T. E. Stewart), Proc. Amer. Math. Soc. 12 (1961), 26-40.
  • On the existence of slices for actions of non-compact Lie groups, Annals of Math. 73 (1961), 295-323.
  • The cohomology of differentiable transformation groups, (with T. E. Stewart) Amer. J. Math. 83 (1961), 623-644.
  • Equivalence of nearly differentiable actions of a compact group, Bull. Amer. Math. Soc. 67 (1961), 362-364.
  • Deformations of compact differentiable transformation groups, (with T. E. Stewart) Amer. J. Math. 82 (1960) 935-937.
  • Uncountably many inequivalent actions of a compact group on R^n,(with R. Richardson), Proc. Amer. Math. Soc. 14 (1963), 374-377.
  • Morse theory on Hilbert manifolds, Topology 2 (1963), 299-340.
  • A generalized Morse theory, (with S. Smale), Research Announcement, Bull. Amer. Math. Soc. 70 (1964), 165-172.
  • On the homotopy type of certain groups of operators, Topology 3 (1965) 271-279.
  • Homeomorphic conjugacy of automorphisms on the Torus, (with L. Adler), Proc. Amer. Math. Soc. 16 (1965) 1222-1225.
  • Seminar on the Atiyah-Singer Index Theorem, Annals of Math. Study, no.4, 1964, Princeton Univ. Press.
  • Homotopy theory of infinite dimensional manifolds, Topology 5 (1966) 1-16.
  • Lusternik-Schnirelman theory on Banach manifolds, Topology 5 (1966) 115-132.
  • Foundations of Global Non-linear Analysis, Benjamin and Co. New York, 1968.
  • The classification of real division algebras, Amer. Math. Monthly, 75, (1968 ) 366-368
  • Manifolds of sections of fiber bundles and the calculus of variation, Proc.Symp.on Non-linear Analysis, vol. XVIII, 1968, Amer. Math. Soc. 195-205.
  • Critical point theory and the minimax principle, Proc. Symp. on Global Analysis, vol. XV, Amer. Math. Soc. 185-212.
  • The Morse Lemma for Banach spaces, Bull. Amer. Math. Soc. 75 (1969) 968-971.
  • When proper maps are closed, Proc. Amer. Math. Soc. 24 (1969) 835
  • C^1 action of compact Lie groups on compact manifolds are C^1 equivalent to C-infinity actions, Amer. Jour. Math. 88 (1970) 748-760.
  • Banach manifolds of fiber bundle sections, Proc. International Cong. Math. Nice, 1970, vol. 2, 243-249, 1971.
  • Natural bundles have finite order, (with C. L. Terng), Topology, 16 (1977) 271-277.
  • A topological Gauss-Bonnet theorem, Jour. of Diff. Geometry, 13 (1978) 385-398.
  • An analogue of Hartogs' theorem in an algebraic setting, Amer. Jour. Math. 100 (1978), 387-406.
  • The Principal of Symmetric Criticality, Comm. Math. Physics, 69 (1979) 19-30.
  • The Geometrization of Physics, Tsing Hua Univ., Hsinchu, Taiwan, 1981.
  • Real Algebraic Differential Geometry, Math. Lecture series #10, Publish or Perish Inc. 1981.
  • Warped product Einstein manifolds and Hessian PDE, (with A. Derdzinski and C.-L. Terng), preliminary report in Proc. of 1982 Munster Conference on Differential Geometry.
  • Applications of the symmetric criticality principal in mathematical physics and differential geometry, Proc. Symp., Shanghai/China 1981, 247-301 (1984).
  • Geometry and topology of isoparametric submanifolds, (with W. Y. Hsiang and C. L. Terng), (Research announcement), Proc. Nat. Acad. Sci. USA, 82(1985) 4863-4865.
  • Reduction of variables for minimal submanifolds, (with C.L. Terng), Proc. Amer. Math. Soc., 98 (1986) 480-484.
  • A general canonical form theorem, (with C.L. Terng), Transactions Amer. Math. Soc., 300 (1987) 771-789.
  • Geometry of canonical forms, (with C.L. Terng), (Proceedings of the Kovaleskaya Symposium) Contemporary Mathematics, 64 (1987) 133-151.
  • Topology of isoparametric submanifolds (with W.Y. Hsiang and C.L. Terng), Jour. of Diff. Geometry, 27 (1988) 423-460.
  • Critical Point Theory and Submanifold Geometry, (with C.-L.Terng), Lecture Notes in Mathematics,#1353,(280 pages),Springer-Verlag, NY. 1988
  • The Life and Mathematics of Shiing-Shen Chern, in "Chern---A Great Geometer of the Twentieth Century", edited by S.T. Yau, International Press, Hong Kong, 1992.
  • Hyperpolar actions and k-flat homogeneous spaces, (with E. Heintze, G. Thorbergsson, and C.-L. Terng) J. reine angew. Math, 454 (1994) 163--179
  • Symmetry, Criticality, and Condition C, In "Proceedings of the Sophus Lie Memorial Conference", edited by O. A. Laudal and B. Jahren, Scandinavian University Press (1994) 77-98
  • Hyperpolar actions on symmetric spaces, (with E. Heintze, G. Thorbergsson, and C.-L. Terng) In "Geometry, Topology, and Physics For Raoul Bott", edited by S.T. Yau, International Press (1995) 214-245
  • The Symmetries of Solitons, Bulletin. Amer. Math. Soc.,New Series 34, No. 4, 339-403 (1997) [ISSN 0273-0979] .
  • The Visualization of Mathematics: Towards a Mathematical Exploratorium, Notices Amer. Math. Soc., 46, No.6 (June-July 1999)
  • A Simple Proof of the Banach Contraction Principle, The Journal for Fixed Point Theory and its Applications, 2 (2007) 221--223
  • Euler's Fixed Point Theorem: The Axis of a Rotation, (with Bob Palais), The Journal for Fixed Point Theory and its Applications, 2 (2007) 215--220
  • An Introduction to Wave Equations and Solitons, in The Princeton Companion to Mathematics, T. Gower Ed., Princeton Univ. Press 2008, 234-239
  • A Disorienting Look at Eulerís Theorem on the Axis of a Rotation (with Bob Palais and Stephen Rodi), Amer. Math. Monthly, 116, (2009 ) 892-909
  • The Initial Value Problem for Weakly Nonlinear PDE